Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 4, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Apr 30, 2023, 5:31 AM EDT for Charlotte County, Lee County, Florida. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2023, 5:31 AM EDT (09:31 UTC)
- Expired
- Apr 30, 2023, 5:45 AM EDT
- In force
- 14 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Charlotte County, FL, Lee County, FL
The radar
The Tampa radar (KTBW), 98 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:03 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
707
WFUS52 KTBW 300931
TORTBW
FLC015-071-300945-
/O.NEW.KTBW.TO.W.0004.230430T0931Z-230430T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
531 AM EDT Sun Apr 30 2023
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Southwestern Charlotte County in southwestern Florida...
Northwestern Lee County in southwestern Florida...
* Until 545 AM EDT.
* At 531 AM EDT, a severe thunderstorm capable of producing a tornado
was located 17 miles northwest of Pineland, or 21 miles southwest
of North Port, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Charlotte and northwestern Lee Counties, including the
following locations... Palm Island, Placida, Rotonda , and Grove
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 2688 8240 2694 8216 2673 8213 2670 8234
TIME...MOT...LOC 0931Z 260DEG 45KT 2680 8239
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TBW2 follow-up statements
295
WWUS52 KTBW 300939
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
539 AM EDT Sun Apr 30 2023
FLC015-071-300945-
/O.CON.KTBW.TO.W.0004.000000T0000Z-230430T0945Z/
Charlotte FL-Lee FL-
539 AM EDT Sun Apr 30 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
SOUTHWESTERN CHARLOTTE AND NORTHWESTERN LEE COUNTIES...
At 539 AM EDT, a severe thunderstorm capable of producing a tornado
was located 14 miles southwest of Port Charlotte, moving east at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Palm Island, Placida, Rotonda, and Grove City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2688 8240 2694 8216 2679 8214 2677 8236
TIME...MOT...LOC 0939Z 254DEG 44KT 2685 8229
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TBW033
WWUS52 KTBW 300952
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
552 AM EDT Sun Apr 30 2023
FLC015-071-301001-
/O.EXP.KTBW.TO.W.0004.000000T0000Z-230430T0945Z/
Charlotte FL-Lee FL-
552 AM EDT Sun Apr 30 2023
...THE TORNADO WARNING FOR SOUTHWESTERN CHARLOTTE AND NORTHWESTERN
LEE COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 PM EDT for southwestern
Florida.
Remember, a Severe Thunderstorm Warning still remains in effect for
Charlotte, DeSoto, Lee, and Sarasota Counties.
LAT...LON 2688 8240 2694 8216 2679 8214 2677 8236
TIME...MOT...LOC 0951Z 270DEG 45KT 2687 8213
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:30 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 30, 3:30 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
330 AM EDT Sun Apr 30 2023
...New DISCUSSION, MARINE, FIRE WEATHER...
...RISK FOR SEVERE WEATHER CONTINUES THIS MORNING...
.DISCUSSION...
Issued at 313 AM EDT Sun Apr 30 2023
The next few hours have been advertised as having the potential to
be pretty active. However, the atmosphere has not recovered from
earlier storms. The boundary layer is currently decoupled, with
ACARS soundings showing a low-level inversion around 950mb,
extending to about 850mb. Early cells have struggled to hold
together as they have moved into adjacent coastal waters. Right now,
convection looks to take on a mostly elevated profile as they near
the coast, limiting the severe threat. However, if the atmosphere
does indeed manage to destabilize again at the surface - this
changes the game completely.
Bulk shear values remain in the 45kt range with low-level ESRH
values in the 250 to 350 range. From an instability perspective,
over 2000 J/kg MUCAPE is available. When considering these
conditions, supercells are likely and would be capable of producing
damaging wind gusts and/or tornadoes. The atmosphere has to
destabilize further for this to be a legitimate threat, though. With
-500 J/kg MLCIN at TPA, the atmosphere hasn't made that change,
though.
This morning's weather is sponsored by a pretty robust upper-level
shortwave propagating through the flow. The westerly flow remains
strong (not currently at the surface due to the inversion - but not
far above); a gusty W to WNW flow is expected today in response,
facilitating dangerous marine conditions at area beaches and on the
water.
This shortwave should quickly exit the area later today, with a
rather benign pattern setting up thereafter as an upper-level ridge
builds back in gradually from the west through the week. Warm and
dry becomes the theme for the week thereafter. By the end of the
work week and over the weekend, enough moisture may be present
again to support isolated diurnal convection across the interior,
but rain chances still remain pretty low. Overall, things are
looking quiet after today.
&&
.AVIATION...
(06Z TAFS)
Issued at 150 AM EDT Sun Apr 30 2023
Low-level wind shear is a concern for the next couple hours with the
lowest 1kft now more stable. Winds have become light at the surface,
but remain fast aloft. This is likely to change in the next couple
hours with thunderstorms potentially redeveloping. Radar is
beginning to show some signs of this occurring over the Gulf, but
whether the atmosphere can recover quickly enough over land remains
somewhat uncertain. If storms do indeed reform, impacts to terminals
are likely, with brief IFR conditions not out of the question. The
line should quickly exit the area this morning, with VFR returning
thereafter, and likely for the next several days. However, a tight
gradient is expected to keep WNW winds gusty through the day, before
starting to settle after 0Z.
&&
.MARINE...
Issued at 313 AM EDT Sun Apr 30 2023
Dangerous marine conditions exist today with Gale Force winds
across northern and central coastal waters, including Tampa Bay.
While the highest winds should subside later this afternoon, it'll
take significantly longer for the seas to subside as well. Seas
in excess of 7 feet are likely to continue through much of the
night, especially across offshore waters. As a quiet and dry
weather pattern settles in this week, marine conditions should
improve through the week.
&&
.FIRE WEATHER...
Issued at 313 AM EDT Sun Apr 30 2023
Showers and thunderstorms are possible through the morning hours,
with gusty winds of 25 to 30mph possible through the day today even
as storms exit the area, favoring very high dispersions. Warm and
dry conditions follow for the week ahead, with RH values approaching
35% several days this week. However, winds are expected to remain
light enough to preclude any significant red flag concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 69 82 70 / 0 0 0 0
FMY 82 69 86 68 / 60 0 0 0
GIF 80 62 85 63 / 20 0 0 0
SRQ 80 69 83 69 / 10 0 0 0
BKV 79 61 82 63 / 0 0 0 0
SPG 77 71 80 72 / 0 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory until 8 PM EDT this evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Coastal Flood Advisory until 2 PM EDT this afternoon for Coastal
Levy.
Gulf waters...Gale Warning until 2 PM EDT this afternoon for Coastal waters
from Englewood to Tarpon Springs FL out 20 NM-Coastal
waters from Tarpon Springs to Suwannee River FL out 20 NM-
Tampa Bay waters-Waters from Englewood to Tarpon Springs FL
out 20 to 60 NM-Waters from Tarpon Springs to Suwannee
River FL out 20 to 60 NM.
Small Craft Advisory from 2 PM this afternoon to 2 AM EDT Monday
for Coastal waters from Englewood to Tarpon Springs FL out
20 NM-Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters.
Small Craft Advisory until 8 PM EDT this evening for Charlotte
Harbor and Pine Island Sound-Coastal waters from Bonita
Beach to Englewood FL out 20 NM.
Small Craft Advisory from 2 PM this afternoon to 5 AM EDT Monday
for Waters from Englewood to Tarpon Springs FL out 20 to 60
NM-Waters from Tarpon Springs to Suwannee River FL out 20
to 60 NM.
Small Craft Advisory until 2 AM EDT Monday for Waters from
Bonita Beach to Englewood FL out 20 to 60 NM.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...FlanneryIn the hours before
Special weather statement, Apr 30, 5:06 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
506 AM EDT Sun Apr 30 2023
FLZ052-056-057-155-160-251-255-260-300945-
Inland Manatee FL-Highlands FL-Coastal Manatee FL-Inland Sarasota FL-
Polk FL-Coastal Sarasota FL-Hardee FL-Inland Hillsborough FL-
506 AM EDT Sun Apr 30 2023
...Strong thunderstorms will impact portions of northwestern
Highlands, Hardee, Manatee, Polk, southeastern Hillsborough and
northwestern Sarasota Counties through 545 AM EDT...
At 506 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to 11 miles northwest of
Wauchula to near Lakewood Ranch. Movement was northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sarasota, Bradenton, Winter Haven, Haines City, Bartow, Lake Wales,
Palmetto, Avon Park, Wauchula, South Gate Ridge, Lake Sarasota, Saint
Armands Key, North Sarasota, West Samoset, Southgate, Gulf Gate
Estates, The Meadows, Parrish, South Sarasota, and Kensington Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EDT for south central,
central and west central Florida.
&&
LAT...LON 2770 8115 2733 8200 2734 8205 2731 8206
2713 8248 2744 8269 2783 8206 2821 8153
2814 8152 2814 8146 2809 8145 2808 8135
2801 8138 2806 8145 2804 8146 2800 8142
2800 8139 2792 8131 2786 8131 2783 8122
TIME...MOT...LOC 0906Z 240DEG 65KT 2817 8137 2769 8191 2744 8245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TBWSpecial weather statement, Apr 30, 5:16 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
516 AM EDT Sun Apr 30 2023
FLZ043-050-052-142-148-149-151-155-239-242-248-249-251-255-301015-
Inland Manatee FL-Inland Hernando FL-Inland Citrus FL-
Coastal Hillsborough FL-Polk FL-Inland Levy FL-Coastal Pasco FL-
Coastal Citrus FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Manatee FL-Sumter FL-Pinellas FL-Inland Hillsborough FL-
516 AM EDT Sun Apr 30 2023
...Strong thunderstorms will impact portions of Citrus, Sumter,
Pasco, Hernando, southeastern Levy, northwestern Manatee, Pinellas,
Hillsborough and northwestern Polk Counties through 615 AM EDT...
At 515 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Timber Pines to near Land O Lakes to East
Lake. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tampa, Spring Hill, Clearwater, Lakeland, Largo, Pinellas Park, Plant
City, Temple Terrace, Seminole, New Port Richey, Zephyrhills,
Palmetto, Brooksville, Inverness, Wildwood, Dade City, Bushnell,
Hudson, Fort Desoto Park, and Beverly Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EDT for northern,
central and west central Florida.
&&
LAT...LON 2842 8277 2846 8274 2858 8274 2931 8259
2926 8240 2922 8241 2921 8254 2904 8253
2905 8246 2896 8231 2896 8196 2835 8196
2834 8186 2793 8191 2749 8262 2766 8280
2798 8287
TIME...MOT...LOC 0915Z 249DEG 38KT 2842 8256 2826 8252 2812 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:06 PM EDT | Special Weather Statement | TBW | Charlotte, Lee | 39 min |
| Apr 30, 2:43 AM EDT | Small Craft Advisory | TBW | 23 hr | |
| Apr 30, 4:13 AM EDT | Special Marine Warning | TBW | 92 min | |
| Apr 30, 5:06 AM EDT | Special Weather Statement | TBW | Hardee, Manatee, Polk, Sarasota | 39 min |
| Apr 30, 5:13 AM EDT | Special Marine Warning | TBW | 92 min | |
| Apr 30, 5:16 AM EDT | Special Weather Statement | TBW | Citrus, Hernando, Hillsborough, Pasco, Pinellas, Sumter | 59 min |
| Apr 30, 5:24 AM EDT | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Hardee, Lee, Sarasota | 51 min |
| Apr 30, 5:30 AM EDT | Special Marine Warning | TBW | 30 min | |
| Apr 30, 5:38 AM EDT | Special Marine Warning | TBW | 97 min | |
| Apr 30, 5:44 AM EDT | Tornado Warning | TBW | Charlotte | 16 min |
| Apr 30, 5:47 AM EDT | Special Weather Statement | TBW | Hardee, Polk | 58 min |
| Apr 30, 6:00 AM EDT | Special Marine Warning | TBW | 15 min | |
| Apr 30, 6:15 AM EDT | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Lee, Sarasota | 30 min |
| Apr 30, 6:34 AM EDT | Tornado Warning | TBW | Charlotte | 11 min |
| Apr 30, 6:41 AM EDT | Special Weather Statement | TBW | Manatee, Polk | 34 min |
| Apr 30, 6:43 AM EDT | Special Weather Statement | TBW | Lee | 32 min |
| Apr 30, 6:46 AM EDT | Tornado Warning | TBW | Highlands | 14 min |
| Apr 30, 6:58 AM EDT | Tornado Warning | TBW | Highlands | 17 min |
| Apr 30, 7:03 AM EDT | Severe Thunderstorm Warning | TBW | Lee | 27 min |
| Apr 30, 7:18 AM EDT | Special Weather Statement | TBW | Highlands | 42 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.